Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Charleston, WV

July 10, 2000McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2000, 10:42 PM EDT for McDowell County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 10:42 PM EDT (02:42 UTC)
Expired
Jul 10, 2000, 11:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 98 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 110242
SVRCRW
WVC047-110315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 1115 PM EDT...

* AT 1031 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 17 MILES NORTHWEST OF IAEGER...OR ABOUT 13 MILES EAST
  OF WILLIAMSON...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...DAVY AND BRADSHAW.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOL(L FREE...877-633-6772.

LAT...LON 3730 8174 3741 8165 3749 8161 3748 8173
          3753 8191 3749 8195 3744 8193

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:31 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 4:31 PM EDT, 6 hours 11 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-110831-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON JUL 10 2000

WAY BEHIND SCHEDULE FOR THIS PACKAGE DUE TO WEATHER AND COMPUTER
PROBLEMS.  FLASH FLOOD WATCH EXTENDED FOR NORTHERN AREAS UNTIL
MIDNIGHT TONIGHT AND FOR SOUTHERN AREAS UNTIL 4AM TUESDAY.  SEVERE
THUNDERSTORM WATCH UNTIL 6 PM FOR NORTHERN AREAS TONIGHT AND UNTIL 8
PM FOR SOUTHERN REGION.  WILL BE SHORT WITH DISCUSSION.
LIKELY/CHANCE POPS TONIGHT WITH SEVERE WEATHER AND THEN DECREASING
POPS TUESDAY MORNING FROM NORTHERN AREAS TO SOUTHERN.  WILL LINGER
POPS IN SOUTH INTO THE DAY ON TUESDAY.  HAVE GONE NEAR MOS TEMPS.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
WVZ010>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ046>047.

SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT MONDAY FOR ZONES
WVZ005>008...WVZ013>016...WVZ024>027...WVZ034>037.

FLASH FLOOD WATCH UNTIL 1200 AM EDT TUESDAY FOR ZONES
WVZ007>011...WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.

FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES
WVZ005>008-013-016-024>027-034>037-110409.

VA...NONE.
KY...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES KYZ101>103-105.

OH...NONE.
FLASH FLOOD WATCH UNTIL 400 AM EDT TUESDAY FOR ZONES OHZ086-087.

In the hours before

Local storm report, Jul 10, 4:50 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0450 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 PM    ASHFORD                   WV   FUNNEL CLOUD
07/10/00   BOONE                          EVENT OCCURRED BETWEEN
                                          0432 PM  AND  0447 PM
Special weather statement, Jul 10, 6:25 PM EDT, 4 hours 17 minutes before
WVZ010-011-017>020-028>032-038>040-046-047-102316-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT MON JUL 10 2000

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
NORTHERN WEST VIRGINIA UNTIL 9 PM THIS EVENING HAS EXPIRED.

THIS INCLUDES THE FOLLOWING COUNTIES IN WEST VIRGINIA...

BARBOUR           BRAXTON          CALHOUN
DODDRIDGE         GILMER           HARRISON
LEWIS             PLEASANTS        POCAHONTAS
RANDOLPH          RITCHIE          TAYLOR
TYLER             UPSHUR           WEBSTER
WIRT

THUNDERSTORM ACTIVITY WILL CONTINUE FOR THIS AREA FOR THE NEXT
SEVERAL HOURS...BUT IS EXPECTED TO REM~AIN BELOW SEVERE LIMITS.

.END/
Special weather statement, Jul 10, 8:15 PM EDT, 2 hours 27 minutes before
WVZ005>008-013>016-024>027-034>037-110112-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT MON JUL 10 2000

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
CENTRAL AND SOUTHERN WEST VIRGINIA UNTIL 8 PM THIS EVENING HAS
EXPIRED.

THIS INCLUDES THE FOLLOWING COUNTIES IN WEST VIRGINIA...

BOONE...CABELL...CLAY...FAYETTE...JACKSON...KANAWHA...LINCOLN...
LOGAN...MASON...MINGO...NICHOLAS.V..PUTNAM...RALEIGH...ROANE...
WAYNE...WYOMING.
Local storm report, Jul 10, 9:26 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
926 PM EDT MON JUL 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM                              WV   WIND DAMAGE
07/10/00   GILMER                         TREES DOWN ON ALICE ROAD
                                          NEAR UPPER BOYD CREEK -
                                          REPORTED BY 911 CENTER

0235 PM    RIPLEY                    WV   WIND DAMAGE
07/10/00   JACKSON                        TREES AND POWER LINES DOWN
                                          EAST OF CITY - REPORTED BY
                                          911 CENTER

0345 PM    WINFIELD                  WV   52 MPH TSTM GUST
07/10/00   PUTNAM                         REPORTED BY LOCK MASTER

0400 PM    ELEANOR                   WV   WIND DAMAGE
07/10/00   PUTNAM                         TREES DOWN - REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE

0400 PM    WINFIELD                  WV   WIND DAMAGE
07/10/00   PUTNAM                         POWER LINES DOWN -
                                          REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0410 PM    HAMDEN                    OH   WIND DAMAGE
07/10/00   VINTON                         SHERIFF REPORTED SEVERAL
                                          TREES DOWN

0410 PM    WELLSTON                  OH   1 INCH HAIL
07/10/00   JACKSON                        REPORTED BY PUBLIC

0435 PM    WEST HAMLIN               WV   WIND DAMAGE
07/10/00   LINCOLN                        TREES AND POWER LINES DOWN
                                          - REPORTED BY SPOTTER

0435 PM    BRANCHLAND                WV   WIND DAMAGE
07/10/00   LINCOLN                        TREES AND POWER LINES DOWN
                                          - REPORTED BY SPOTTER

0525 PM    GALLIPOLIS                OH   WIND DAMAGE
07/10/00   GALLIA                         LARGE LIMBS DOWN ALONG
                                          STATE ROUTE 588 OUTSIDE
                                          CITY - REPORTED BY 911
                                          CENTER

0530 PM    JACKSON                   OH   FLOODING
07/10/00   JACKSON                        SOME BASEMENTS FLOODED -
                                          REPORTED BY COUNTY OES

0550 PM    GORDON                    WV   WIND DAMAGE
07/10/00   BOONE                          3 TREES DOWN - REPORTED BY
                                          911 CENTER

0645 PM    LESTER                    WV   WIND DAMAGE
07/10/00   RALEIGH                        TREES AND POWER LINES DOWN
                                          - REPORTED BY SPOTTER

0900 PM                              OH   FLOODING
07/10/00   JACKSON                        STATE ROUTE 10 AND COUNTY
                                          ROAD 2 CLOSED FROM HIGH
                                          WATER - REPORTED BY COUNTY
                                          OES

NNNN
Local storm report, Jul 10, 9:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
943 PM EDT MON JUL 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    GLEN FALLS                WV   WIND DAMAGE
07/10/00   HARRISON                       SEVERAL TREES DOWN -
                                          REPORTED BY 911 CENTER

0200 PM    PHILLIPI ARPT             WV   WIND DAMAGE
07/10/00   BARBOUR                        TREES DOWN ON UNION ROAD -
                                          REPORTED BY 911 CENTER

0200 PM    VOLGA                     WV   WIND DAMAGE
07/10/00   BARBOUR                        TREES DOWN ON VOLGA ROAD -
                                          REPORTED BY 911 CENTER

0410 PM    WELLSTON                  OH   .75 INCH HAIL
07/10/00   JACKSON                        REPORTED BY PUBLIC

NNNN
Local storm report, Jul 10, 10:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1022 PM EDT MON JUL 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    LAVALETTE                 WV   WIND DAMAGE
07/10/00   WAYNE                          2 TREES DOWN,

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:06 PM EDTFlash Flood WarningRLXCabell84 min
Jul 10, 10:49 PM EDTFlash Flood WarningRLXMingo, Wayne2 hr
Jul 10, 11:06 PM EDTFlash Flood WarningRLXCabell114 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.